Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 280, NWS Fort Worth, TX

June 12, 2003Young County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jun 12, 2003, 7:58 PM CDT for Young County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 7:58 PM CDT (00:58 UTC)
Expired
Jun 12, 2003, 8:45 PM CDT
In force
47 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Young County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WUUS54 KFWD 130058
SVRFTW
TXC503-130145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
758 PM CDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YOUNG COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 845 PM CDT

* AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF GRAHAM...MOVING SOUTHEAST
  AT 20 MPH.

* THE STORM WILL BE NEAR...
  BUNGER AT 825 PM CDT

HAIL TO THE SIZE OF A HALF DOLLAR AND WIND GUSTS TO 60 MPH ARE 
LIKELY. FOR YOUR PROTECTION MOVE TO A STURDY SHELTER AND STAY AWAY 
FROM WINDOWS UNTIL THE STORM PASSES.

LAT...LON 3319 9866 3301 9878 3296 9861 3305 9843

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:25 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 12, 6:25 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
625 PM CDT THU JUN 12 2003

...AVIATION DISCUSSION...
ANOTHER COMPLICATED AVIATION FORECAST THIS EVENING...AS ONE TSRA
COMPLEX CONTINUES MOVING AWAY FROM DFW...WHILE ANOTHER COMPLEX IS
CURRENTLY ORIGINATING NORTHWEST OF THE AREA. FOR NOW...WILL KEEP
TAFS PRECIP-FREE UNTIL 13/03Z...AND INTRODUCE TSRA FROM 13/03-07Z.
AS WAS THE CASE LAST NIGHT...AWW PRODUCTS WILL BE ISSUED AS
REQUIRED. SHORT TERM GUIDANCE HINTS AT ANOTHER SIGNIFICANT CHANCE
OF TSRA ACROSS NORTHERN HALF OF AREA ON FRIDAY AFTERNOON...AND WILL
ADD VCTS TO TAFS TO ACCOUNT FOR THIS.

65/DD

...PREVIOUS PUBLIC DISCUSSION...
MCS EXPECTED TO FORM NW TX THIS EVENING PROPAGATING SE OVER COLD
POOL...PARALLEL TO STALLING OUTFLOW BOUNDARY.  VERY HEAVY RAIN
POSSIBLE WITH PWATS IN EXCESS OF 2 INCHES JUST SOUTH OF BOUNDARY.
FLASH FLOODING POSSIBLE HOWEVER FLOOD WATCH WILL NOT BE ISSUED AT
THIS TIME.  RAINFALL TOTALS MAY EXCEED 2 INCHES IN PORTIONS OF NORTH
TEXAS BY 12Z FRIDAY.

STRONGER VORT LOBE WILL MOVE IN FRIDAY NIGHT WITH LIKELY POPS MAINLY
AFTER MIDNIGHT RAINFALL AGAIN MAY BE HEAVY WITH ADDITIONAL RAINFALL
AMOUNTS OF 1 TO 2 INCHES BY 12Z SATURDAY.

ROBBINS

DFW   69  88  70  86 /  60  60  60  60
ACT   69  90  70  87 /  40  40  60  60
PRX   69  87  70  84 /  60  60  60  60
DTO   69  88  70  85 /  60  60  60  60
TKI   69  88  70  85 /  60  60  60  60
DAL   69  89  70  86 /  60  60  60  60
TRL   67  89  68  85 /  60  60  60  60
CRS   68  89  69  86 /  60  60  60  60
TPL   69  91  70  87 /  40  40  60  60

.FWD...
TX...SEVERE THUNDERSTORM WATCH UNTIL 900 PM CDT THURSDAY FOR ZONES
TXC035...TXC093...TXC099...TXC133...TXC143...TXC193...TXC221...
TXC237...TXC281...TXC333...TXC363...TXC367...TXC425...TXC429...
TXC503.
Hazardous weather outlook, Jun 12, 5:15 PM CDT, 2 hours 43 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
515 PM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT...GENERALLY
WEST OF A GAINESVILLE...DENTON...TO HILLSBORO LINE.  ACROSS THE
REMAINDER OF NORTH TEXAS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS.

ENERGY FROM AN APPROACHING UPPER LEVEL DISTURBANCE CURRENTLY OVER NEW
MEXICO...COUPLED A VERY MOIST AND UNSTABLE AIRMASS... WILL BRING A GOOD
CHANCE OF THUNDERSTORMS TONIGHT.  THUNDERSTORMS SHOULD FORM NEAR THE
DRY LINE IN WEST TEXAS EARLY THIS EVENING.  THESE STORMS WILL MOVE
SOUTHEAST ALONG AN OUTFLOW BOUNDARY AND COULD PRODUCE LARGE HAIL...
STRONG DOWNBURST WINDS...AND VERY HEAVY RAIN.  SOME LOCALIZED
FLOODING WILL ALSO BE POSSIBLE DUE TO THE SLOW MOVEMENT OF THE
STORMS.

.DAYS TWO THROUGH SEVEN...
PERIODS OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH NEXT
THURSDAY...AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE
REGION. SEVERE WEATHER IS POSSIBLE FRIDAY INTO FRIDAY NIGHT.
LOCALIZED FLASH FLOODING AND RIVER STEM FLOODING WILL BE POSSIBLE AS
WELL...FRIDAY NIGHT AND THIS WEEKEND...ESPECIALLY AREAS FROM
INTERSTATE 20 TO THE RED RIVER WHERE SOILS ARE MORE SATURATED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY WEST OF INTERSTATE 35 AND NORTH OF
INTERSTATE 20 EARLY THIS EVENING...AND ACROSS THE REST OF NORTH
TEXAS TONIGHT.

In the hours before

Local storm report, Jun 12, 6:25 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
625 PM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0612PM     4 E OLNEY                 TX   1.00 INCH HAIL
06/12/03   YOUNG                          REPORTED BY SPOTTER..4
                                          MILES EAST OF OLNEY
Local storm report, Jun 12, 7:00 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
700 PM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM     MEXIA                     TX   WIND DAMAGE
06/12/03   LIMESTONE                      SEVERAL TREES BLOWN DOWN
Local storm report, Jun 12, 7:10 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
710 PM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0642PM     FAIRFIELD                 TX   WIND DAMAGE
06/12/03   FREESTONE                      REPORTED BY LAW
                                          ENFORCEMENT...POWER LINES
                                          DOWN
Local storm report, Jun 12, 7:17 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
717 PM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0714 PM    JERMYN                    TX   HAIL
06/12/03   JACK                           REPORTED BY LAW
                                          ENFORCEMENT...MARBLE SIZE
                                          HAIL
Local storm report, Jun 12, 7:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
747 PM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0742 PM    NEWCASTLE                 TX   1.75 INCH HAIL
06/12/03   YOUNG                          REPORTED BY EMERGENCY
                                          MANAGEMENT
Local storm report, Jun 12, 7:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
748 PM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    NEWCASTLE                 TX   1.75 INCH HAIL
06/12/03   YOUNG                          REPORTED BY SPOTTER

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:01 PM CDTSevere Thunderstorm WarningFWDLeon59 min
Jun 12, 8:23 PM CDTSevere Thunderstorm WarningFWDHill37 min
Jun 12, 8:29 PM CDTSevere Thunderstorm WarningFWDPalo Pinto61 min
Jun 12, 8:34 PM CDTSevere Thunderstorm WarningFWDEllis, Navarro56 min
Jun 12, 9:29 PM CDTSevere Thunderstorm WarningFWDPalo Pinto46 min
Jun 12, 10:11 PM CDTSevere Thunderstorm WarningFWDBosque64 min
Jun 13, 12:04 AM CDTSevere Thunderstorm WarningFWDBosque56 min
Jun 13, 1:50 AM CDTSevere Thunderstorm WarningFWDMontague55 min
Jun 13, 7:08 AM CDTFlash Flood WarningFWDHopkins3 hr
Jun 13, 9:06 AM CDTSevere Thunderstorm WarningFWDNavarro54 min
Jun 13, 3:50 PM CDTSevere Thunderstorm WarningFWDHamilton55 min
Jun 13, 4:48 PM CDTSevere Thunderstorm WarningFWDBell, Milam57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.